Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 21, 2020, 4:54 AM EDT for 6 counties in Virginia. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2020, 4:54 AM EDT (08:54 UTC)
- Expired
- May 21, 2020, 10:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, VA, City of Galax, VA, Floyd County, VA, Franklin County, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:12 AM EDT | FLASH FLOOD | 1 Sse Buffalo Ridge, VA | WATER OF UNKNOWN DEPTH COVERING LONE IVY ROAD. |
| May 21, 7:00 AM EDT | FLOOD | 2 E Terrys Fork, VA | GOOSE CREEK RUN ROAD COVERED WITH WATER DUE TO FLOODING FROM GOOSE CREEK. |
| May 21, 7:00 AM EDT | FLOOD | 3 Sw Pilot, VA | WATER COVERING SOWERS MILL DAM ROAD DUE TO FLOODING FROM LITTLE RIVER. |
| May 21, 7:00 AM EDT | FLOOD | 5 S Pilot, VA | WATER COVERING THUNDERSTRUCK ROAD DUE TO FLOODING FROM LITTLE RIVER. |
| May 21, 7:18 AM EDT | FLOOD | 1 E Fries, VA | THE NEW RIVER IS FLOODING OVER THE LOW WATER BRIDGE ON STATE ROUTE 606, BLOCKING THE ROADWAY. THE GAGE IN THE NEW RIVER AT GALAX IS CONCURRENTLY AT 9.57 FEET. MINOR FLOOD STAGE FOR THAT GAGE IS 9 FEET. |
| May 21, 7:54 AM EDT | FLOOD | 4 Ese Buffalo Ridge, VA | MULTIPLE CREEKS IN THE BUFFALO RIDGE AREA ARE FLOODED WELL OUT OF THEIR BANKS. NUMEROUS ROADWAYS BLOCKED BY FLOODWATERS, SPOTTER REPORTED FLOODWATER NEARING THEIR HOME. 11.33 INCHES OF TOTAL RAINFALL FOR THE EVENT SO FAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 571 m²/s²
- 0-3 km storm-relative helicity
- 748 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WGUS51 KRNK 210854
FFWRNK
VAC035-063-067-089-141-640-211445-
/O.NEW.KRNK.FF.W.0017.200521T0854Z-200521T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
454 AM EDT Thu May 21 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Floyd County in southwestern Virginia...
Carroll County in southwestern Virginia...
Northwestern Henry County in south central Virginia...
The City of Galax in southwestern Virginia...
Western Franklin County in west central Virginia...
Patrick County in southwestern Virginia...
* Until 1045 AM EDT.
* At 451 AM EDT, Doppler radar and automated gauges indicated heavy
rain falling across the warned area. Flash flooding is expected to
begin shortly. Several additional rounds of rain are expected
through mid morning.
HAZARD...Flash flooding caused by heavy rain and super saturated
ground.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Galax...
Hillsville...
Stuart...
Floyd...
Copper Hill...
Ferrum...
and Indian Valley.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3656 8084 3665 8091 3663 8093 3664 8093
3665 8095 3668 8094 3681 8104 3689 8069
3697 8056 3701 8052 3698 8050 3702 8045
3700 8042 3702 8042 3702 8035 3708 8028
3711 8015 3716 8006 3676 7997 3655 8045
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS
$$
RR1 follow-up statement
135
WGUS71 KRNK 211155
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
755 AM EDT Thu May 21 2020
VAC035-063-067-089-141-640-211445-
/O.CON.KRNK.FF.W.0017.000000T0000Z-200521T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Carroll VA-Henry VA-City of Galax VA-Franklin VA-Patrick VA-
755 AM EDT Thu May 21 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
FLOYD...CARROLL...NORTHWESTERN HENRY...WESTERN FRANKLIN AND PATRICK
COUNTIES AND THE CITY OF GALAX...
At 749 AM EDT, a trained weather spotter in Patrick County reported
several roads flooded. Rainfall of 4 to 7 inches, with isolated
higher amounts over several days combined with another round of
higher rate rainfall earlier this morning has caused the flooding.
At 745 AM EDT, the Smith River near Woolwine stream gauge was at
9.58 feet. Minor flood stage is 9 feet.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Galax...
Hillsville...
Stuart...
Floyd...
Copper Hill...
Ferrum...
and Indian Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3656 8084 3665 8091 3663 8093 3664 8093
3665 8095 3668 8094 3681 8104 3689 8069
3697 8056 3701 8052 3698 8050 3702 8045
3700 8042 3702 8042 3702 8035 3708 8028
3711 8015 3716 8006 3676 7997 3655 8045
FLASH FLOOD...OBSERVED
$$
PCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 20, 7:19 PM EDT, 9 hours 35 minutes earlier.
Area forecast discussion, May 20, 7:19 PM EDT, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
719 PM EDT Wed May 20 2020
.SYNOPSIS...
The stalled low over the southeast United States to drift northeast
on Thursday and Friday then finally move offshore by Sunday. High
pressure will remain over the Mid Atlantic area SUnday through
Wednesday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 705 PM EDT Wednesday...
Slug of deep moisture with strong flow off the Atlantic will
keep moderate to heavy bands of rain stretched from southside Va
and the NC piedmont, northwest into the mountains. The high-res
models overall are doing fairly well, and show this area slow to
move, but gradually heading northward this evening/overnight
with main axis of heavier rains situated from the NC piedmont
northwest to the Roanoke/Floyd/Franklin corridor. Flooding
issues are already occuring across the Blue Ridge and Roanoke
areas, and training of moderate rains will only exacerbate the
flooding threat. At this time, the flash flood watch looks good,
so no changes planned. The only change was to separate Roanoke
out due to some water topping the spillway at Carvins Cove Dam.
This is precautionary per the Dam Operator.
Previous discussion from earlier this afternoon...
The Flash Flood Watch has been expanded in area and time. Widespread
Two to four inches of rain with locally higher amounts have already
fallen and minor flooding was already occuring in Montgomery and
Roanoke Counties. So based on the timing and amounts of additional
rainfall expected the Flash Flood Watch has been adjusted.
Closed upper low over the Tennessee Valley will drift to near the
Ohio River by the end of the day Thursday. This keeps southwest
Virginia, northwest North Carolina, and southeast West Virginia in
prolonged rainfall through the period.
Layered precipitable water images indicate a well-defined plume of
moisture straight off the Atlantic and aiming right into the
southern Blue Ridge. Strong isentropic lift and upslope due to a 40
to 50 knot low level jet will bring in upstream precipitable water
values of 1.8/1.9 inches.
Expecting two primary bands of moderate to heavy rainfall between
this afternoon and Thursday afternoon. One oriented into the
northwest North Carolina mountains and the second from Surry/Stokes
Counties NC into the New River and Roanoke Valleys.
Locations out side the wedge were getting gusts of 20 to 40 knots,
but higher winds were not mixing down into the deeper part of the
wedge. Little change in this pattern is expected tonight or
Thursday. There will also be little change in temperature overnight
or on Thursday. Guidance suggested slowly rising temperatures
overnight. Went slightly cooler than NBM numbers with minimum
temperatures tonight and highs on Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM EDT Wednesday...
After retrograding on Thursday, the long-lasting, slow moving upper
low over the Lower Ohio Valley will again make slow headway
eastward. As it progresses eastward, look for two rounds of
additional showers and storms, some potential again with heavy
rainfall. The first will be an area of precipitation that will head
northeastward across the region Thursday night, with the greatest
concentration over the northeastern sections of the region. This
precipitation should clear the area just in time for yet another
area to enter from the west, directly associated with the axis of
the upper low itself. This likely will be the final round of
precipitation directly related to the slow moving upper low.
The low will move towards New England on Friday night into Saturday
and increase in speed as in transitions to an open wave. However, if
you thought that was going to be the end of the rain, you would be
wrong. An upper ridge of high pressure will be establishing itself
across the southeast U.S., and weak disturbances from the central
portion of the country will be moving eastward across the top of
this ridge into our area. This precipitation will be more
progressive as compared to recent days, and also more scattered in
coverage. By Saturday night, precipitation associated with this
quick moving system will be east of the area.
Confidence in the above portion of the forecast is moderate.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1100 AM EDT Wednesday...
While we will be clear of the influence of long-lasting upper level
low that would have been nearly stationary over TN/KY/WV much of the
current week, the holiday weekend into early next week still looks
like a wet forecast. However, our weather makers this time will be
weaker upper level disturbances tracking eastward across the top of a
southeast U.S. upper ridge. Our region looks on spot to where the
ridge is weak enough for these disturbances to not dissipate as
they cross the ridge axis. While widespread heavy rains do not look
probable, periodic bursts of heavier rainfall crossing some portions
of the forecast area look promising. The challenge and the biggest
uncertainty is then when and where of these heavier bursts. This far
out in the forecast, we will not try to get too specific on these,
and will reflect more of a broad brush approach on the coverage and
timing of the precipitation, but not going too high on probabilities
for any given time period.
Another feature that may play a roll in the degree of coverage of
precipitation is the potential for a cold front to approach, or
perhaps enter into the far western and northern parts of the area on
Tuesday or Wednesday. Only a minority of the computer guidance is
offering this solution, so it will not be given a large degree of
weighting in our overall forecast.
Confidence in the above section of the forecast is moderate for
overall synoptic pattern, but low in regards to timing, location,
and impact on each weak disturbance crossing the area.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
As of 715 PM EDT Wednesday...
Sub-MVFR to stay in place thru the period, although some breaks
to MVFR possible. Rain will be an issue and low cigs/vsbys with
the rain will keep aviation conditions poor, especially tonight
through midday Thursday.
Strong low level jet may bring gusty winds to the ridges and
some of the adjacent valleys, as well as shear issues just above
the inversion tonight/early Thursday.
Above average confidence for ceiling and visibility.
Average confidence on wind.
Extended Aviation Discussion...
A cut-off low should head east by Friday and finally move
offshore by Saturday. Thus, widespread VFR conditions are not
anticipated to return until Saturday. Scattered MVFR diurnal
showers and thunderstorms are possible on Sunday & Monday.
&&
.HYDROLOGY...
As of 250 PM EDT Wednesday...
We are about halfway through this event with rainfall totals up to
this hour showing quite a wide variation from 1 to 6 inches with
isolated higher amounts in terrain favored locations along the Blue
Ridge. The highest amounts are across portions of the Roanoke and
Dan River basins with the least having fallen in the parts of the
Tennessee and upper James. River flood warnings have been issued for
most of the forecast points on the New, Roanoke and Dan Rivers with
numerous Moderate flood stage forecasts. These forecast are based on
roughly half observed and half forecast rainfall (QPF). See Advanced
Hydrologic Prediction (AHPS) page for crest details.
The other hydro issue is of course the possibility for flash
flooding. WPC has expanded the High Risk of rainfall exceeding flash
flood guidance well into VA for the overnight period and maintains a
a Slight to Moderate Risk for the following 24 hours (through 8AM
Friday). However, the amounts will not need to be that impressive to
exceed the greatly lowered flash flood guidance or FFG (the amount
of rain in a short duration needed to cause streams to reach
bankfull) due to all the antecedent rain. But runoff efficiency will
be very high at this point so it really will not take as much rain
to cause flooding in some areas. But just like the observed
rainfall, the FFG is highly variable across the CWA. The 6-hour FFG
values range from less then 0.50 inches, which is incredibly low and
rarely seen, up to 3 inches in a few eastern basins. 3- and 1-hour
values are even lower. All indications from WPC and various short-
range models are that heavy rainfall will persist overnight in
mesoscale bands similar to the past two nights. If one or more of
these heavy rain bands set up over the most saturated basins
(portions of the upper Roanoke, upper Dan, and Smith River basins in
particular) the runoff could approach extreme levels. It will be
watched closely and flash flood warnings are certainly possible, if
not likely tonight.
The synoptic pattern has not changed, the upper low will remain
nearly stationary over KY/TN tonight and Thursday, maintaining a
continuous inflow of high moisture into northwest NC and
southwestern VA. PWATS will continue to range from 1 to 1.50 inches
during most of this period, with the highest values over the
southeastern counties. While not extraordinary, these values are
mostly above the 90th percentile and at times near daily maxima per
SPC sounding climatology. So plenty of ambient moisture. The slow-
moving upper low will continue to promote upper diffluence and low
level convergence with rainfall maximized in mesoscale bands, that
may be difficult to time as short-waves rotate around the upper
vortex.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday evening for VAZ007-009>018-
022-023-032>034-043-044.
NC...Flash Flood Watch through Thursday evening for NCZ001>006-
018>020.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/WP
HYDROLOGY...PCHazardous weather outlook, May 21, 3:44 AM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 344 AM EDT Thu May 21 2020 NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-220745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania- 344 AM EDT Thu May 21 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-023-024-034-035-045-220745- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell- 344 AM EDT Thu May 21 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ046-047-058-059-WVZ042>044-507-508-220745- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 344 AM EDT Thu May 21 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Localized flooding is possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 21, 12:06 AM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 AM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HEAVY RAIN 2 WNW RADFORD 37.14N 80.59W
05/20/2020 M3.33 INCH PULASKI VA TRAINED SPOTTER
STORM TOTAL.
1135 PM HEAVY RAIN 5 ESE BUFFALO RIDGE 36.73N 80.17W
05/20/2020 M7.25 INCH PATRICK VA PUBLIC
STORM TOTAL.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:20 PM EDT | Areal Flood Advisory | RNK | Bland, Craig, Giles, Smyth, Tazewell, Wythe | 7 hr |
| May 21, 12:44 AM EDT | Areal Flood Warning | RNK | Grayson | 9 hr |
| May 21, 3:09 AM EDT | Areal Flood Advisory | RNK | Botetourt, Craig, Giles | 7 hr |
| May 21, 3:11 AM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell, Wythe | 7 hr |
| May 21, 3:14 AM EDT | Areal Flood Warning | RNK | Carroll, Floyd, Franklin, Henry, Montgomery, Patrick and 6 more | 9 hr |
| May 21, 10:35 AM EDT | Areal Flood Warning | RNK | Botetourt, Craig, Giles | 18 hr |
| May 21, 11:32 AM EDT | River Flood Warning | RNK | Botetourt | 35 hr |
| May 21, 12:07 PM EDT | Areal Flood Warning | RNK | Floyd, Franklin, Henry, Montgomery, Patrick, Pulaski and 5 more | 12 hr |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.